Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 159, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2006, 2:12 PM EDT for Charlotte County, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2006, 2:12 PM EDT (18:12 UTC)
- Expired
- Jul 19, 2006, 3:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Charlotte County, VA
The radar
The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:18 PM EDT, 54 minutes earlier.
Area forecast discussion, Jul 19, 1:18 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 118 PM EDT WED JUL 19 2006 .AVIATION... OVERALL VFR CONDITIONS WILL PREVAIL THRU MUCH OF THE FORECAST PERIOD. HOWEVER SCATTERED CONVECTION WILL MAKE FOR OCNL MVFR/IFR AT TIMES ANYWHERE ACROSS THE REGION INTO TONIGHT. THUS PLAN TO INCLUDE CB MENTION OR TEMPO GROUP MOST SPOTS INTO AT LEAST THIS EVENING. ALSO FOG AGAIN LIKELY ESPCLY LWB WHERE VSBY AOB 1 MILE LIKELY WITH MVFR CONDITIONS POSSIBLE LYH/DAN BY MORNING. ANY LOW CLOUDS/FOG BREAK FOR VFR CONDITIONS UNDER LIGHT WINDS THU MORNING...WITH MOST ADDED CONVECTION LIMITED TO THE MOUNTAINS IN THE AFTERNOON. && .PREV DISCUSSION... (ISSUED 1016 AM EDT WED JUL 19 2006) SHORT TERM /REST OF TODAY/... OUTFLOW FROM OVERNIGHT CONVECTION HAS SLIPPED SOUTH INTO CENTRAL/SRN VA WHILE ACTUAL WEAK BACKDOOR FRONT REMAINS JUST NORTH OF THE AREA. MODIFIED 12Z RAOBS INDICATE PLENTY OF AFTERNOON INSTABILITY WITH 3K CAPES IN SPOTS AND DEEPENING RH PER PWATS. APPEARS BEST LOCATION FOR MORE ORGANIZED CONVECTION ACROSS THE NORTH/WEST INITIALLY ALONG OLD SHEAR AXIS...AND THEN SOUTH AT LEAST ACROSS THE VA PORTION OF THE CWA WHERE OUTFLOW SUPPORT EXISTS. ALSO LOOKS LIKE TROPICAL SYSTEM FAR ENOUGH EAST TO LIMIT SUBSIDENCE AFFECTS SO PLAN TO UP POPS ACROSS THE REGION FOR THE AFTERNOON. LATEST RUC ALSO SHOWS GOOD COVERAGE NW WHERE WILL UP TO LIKELYS AND STAGGER HIER CHANCE POPS SOUTH INTO NW NC. MORNING THICKNESS SHOWS POTENTIAL FOR TEMPS TO GO ABOUT CAT WARMER ALONG/EAST OF THE BLUE RIDGE PENDING CU/TSRA FORMATION. PREV DISCUSSION... (ISSUED 640 AM EDT WED JUL 19 2006) AVIATION... MVFR TO IFR FOG AT BLF AND IN THE GREENBRIER VALLEY SHOULD MIX OUT BY 13Z. TAF SITES WILL REACH CONVECTIVE TEMPERATURE AROUND 19Z TODAY...BUT NOT A HIGH ENOUGH CHANCE AT EACH SITE EXCEPT ROA TO PUT INTO THE BODY OF THE FCST. CHANCE OF RAIN MAY BEGIN SOONER AT LYH IF OUTFLOW BOUNDARY FROM THE STORMS IN CENTRAL VIRIGNIA OVERNIGHT TRIGGERS ANY THUNDERSTORMS. PREV DISCUSSION... (ISSUED 312 AM EDT WED JUL 19 2006) SHORT TERM /TODAY THROUGH FRIDAY NIGHT/... 06Z/19 SOUNDING NOW AVAILABLE. SURFACE HIGH PRESSURE WILL BE MOVING EAST OUT OF NEW ENGLAND WHILE A LOW MOVES ACROSS THE GREAT LAKES BY FRIDAY. A WEAK SURFACE BOUNDARY WILL STALL OVER THE AREA TODAY...THEN THE GREAT LAKES LOW WILL PUSH A STRONGER FRONT INTO THE MID ATLANTIC ON FRIDAY. THIS FRONT WILL ALSO BECOME STATIONARY OVER THE FORECAST AREA WITH SEVERAL WAVES OF LOW PRESSURE MOVING EAST ALONG IT DURING THE WEEKEND. AS LONG AS THE FORECAST AREA IS SOUTH OF THE MAIN FRONT THERE WILL BE IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. WESTERN COUNTY WARNING AREA(CWA) WILL BE IN RIGHT REAR QUADRANT OF UPPER JET THIS EVENING. MODELS AREA SHOWING BETTER LIFT AND MOISTURE IN THE EASTERN CWA BY EARLY THIS AFTERNOON. THIS SHUD BE AIDED BY SOUTHWARD MOVING OUTFLOW FROM ANY STORMS OVER NORTHERN AND CENTRAL VIRGINIA AND WEAK FRONT SAGGING SOUTH INTO CENTRAL VIRGINIA. THEN THE CHANCE WILL SPREAD WEST BY LATE IN THE DAY. BEST UPWARD VERTICAL VELOCITY AT 850/700 MB AND BEST Q-VECTOR FORCING IS AT THE 1000-850 AND 850-700 MB LAYERS IS ON FRIDAY AND FRIDAY NIGHT. EXPECT THE MOST COVERAGE OF THE NEXT THREE DAYS ON FRIDAY. MAV GUIDANCE HAS BEEN TOO WARM PAST FEW DAYS. MOST OF THE CLOUDS COVER TODAY WILL BE WITH THE SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON. MAXIMUM TEMPERATURES WILL BE A COUPLE OF DEGREES BELOW THE MAV GUIDANCE. LONG TERM /SATURDAY THROUGH TUESDAY/... NO CHANGES AT THIS TIME. AVIATION... CONVECTION OVER SE WV/FAR SW VA DURING TUESDAY EVENING WILL PRIME THE GROUND FOR FOG DEVELOPMENT...ONCE THE MID/HIGH CLOUD DECK DISSIPATES. LEWISBURG SHOULD SEE MVFR VSBYS AROUND 09Z. WITH POTENTIAL FOR HIGH CLOUDS TO LINGER...THINK LWB WILL NOT SEE AS LOW VSBYS AS TUESDAY MORNING...ALTHOUGH COULD SEE IT GO DOWN TO UNDER 1SM AT TIMES BEFORE DAWN. LYNCHBURG/DANVILLE SHOULD ALSO SEE MVFR FOG...AND OCCASIONALLY IFR. OTHERWISE...VFR CONDITIONS CAN BE EXPECT AGAIN TODAY. SCATTERED THUNDERSTORMS WILL BE AROUND IN THE AFTERNOON ALMOST ANYWHERE...SO KEPT JUST CB IN THE TAFS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
Hazardous weather outlook, Jul 19, 10:25 AM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1025 AM EDT WED JUL 19 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-201000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1025 AM EDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THROUGH THIS EVENING. SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAIN AS WELL AS ISOLATED DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
In the hours before
Local storm report, Jul 19, 9:25 AM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 AM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 3 SE HINTON 37.64N 80.86W
07/18/2006 SUMMERS WV DEPT OF HIGHWAYS
SEVERAL LARGE TREES DOWN ALONG COUNTY ROAD 13.
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:47 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 58 min |
| Jul 18, 10:04 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 56 min |
| Jul 18, 10:22 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 53 min |
| Jul 18, 11:03 PM EDT | Flash Flood Warning | RNK | Smyth | 117 min |
| Jul 19, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 85 min |
| Jul 19, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 55 min |
| Jul 19, 4:12 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 78 min |
| Jul 19, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 86 min |
| Jul 19, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 72 min |
| Jul 19, 5:06 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 54 min |
| Jul 19, 5:20 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 70 min |
| Jul 19, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 93 min |
| Jul 19, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 76 min |
| Jul 19, 5:52 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 68 min |
| Jul 19, 6:08 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 82 min |
| Jul 19, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 49 min |
| Jul 19, 6:17 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 58 min |
| Jul 19, 6:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 87 min |
| Jul 19, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 77 min |
| Jul 19, 7:08 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 67 min |
| Jul 19, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 76 min |
| Jul 19, 7:41 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 79 min |
| Jul 19, 7:47 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 45 min |
| Jul 19, 4:47 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 73 min |
| Jul 18, 9:01 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 59 min |
| Jul 18, 10:53 PM EDT | Severe Thunderstorm Warning | RNK | Summers | 67 min |
| Jul 19, 2:25 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Monroe | 65 min |
| Jul 19, 6:53 PM EDT | Severe Thunderstorm Warning | RNK | Summers | 69 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.